loader

Painkillers, paracetamol

Addbanner

Painkillers, paracetamol



Introduction 

Paracetamol is a painkilling (analgesic) medicine available over-the-counter without a prescription.

Paracetamol can be used to:


ease mild to moderate pain – for example, headaches, sprains, ortoothache

control a fever (high temperature, also known as pyrexia) – for example, when someone has the flu (influenza)


Types of paracetamol products

Paracetamol is available as:


tablets

caplets

capsules

soluble tablets (these dissolve in water, which you then drink)

an oral suspension (liquid medicine)

suppositories, which are inserted into your anus (the opening through which waste leaves your body)


Some types of paracetamol, such as liquid forms of paracetamol, are aimed specifically at children.

Paracetamol is sold by a range of manufacturers, under many different brand names. In some countries, paracetamol is known as acetaminophen.

Paracetamol with other medicines

In some products, paracetamol is combined with other ingredients. For example, it may be combined with a decongestant (a type of medicine that provides short-term relief for a blocked nose) and sold as a cold and flu remedy.

Paracetamol may also be combined with other painkillers in medicines, such as:


co-codamol (paracetamol and codeine)

co-dydramol (paracetamol and dihydrocodeine)

Tramacet (paracetamol and tramadol)


The packaging should state whether a product contains paracetamol or not, and how much. This will usually be in milligrams (mg). For example, one paracetamol tablet may contain 500mg of paracetamol.

How it works

Paracetamol works as a painkiller by affecting chemicals in the body called prostaglandins. Prostaglandins are substances released in response to illness or injury. Paracetamol blocks the production of prostaglandins, making the body less aware of the pain or injury.

Paracetamol reduces temperature by acting on the area of the brain responsible for controlling temperature.

Who can use paracetamol?

Paracetamol should be used with caution by those with liver problems, kidney problems, or alcohol dependence. Side effects are rare but can include a rash or swelling. Read more about side effects of paracetamol.

Paracetamol may interact with some other medicines, including some medicines taken to treat cancer or epilepsy.

Use in children

Babies and children can be given paracetamol to treat fever or pain if they are over two months old. 

For example, one dose of paracetamol may be given to babies who are two or three months old if they have a high temperature following vaccinations. This dose may be repeated once after six hours.

High doses of paracetamol (500mg or more) are not licensed for children under 16 years old and should not be given to children under 12 years old.

Check the packet or patient information leaflet to make sure that the medicine is suitable for children and to find out the correct dose. When paracetamol is given to babies or children, the correct dose may depend on:


the child’s age

the child’s weight

the strength of the paracetamol – this is usually in milligrams (mg)


If your baby’s or child’s high temperature does not get better, or they are still in pain, speak to your GP or call111.

Special considerations 

When taking paracetamol, do not exceed the maximum dosage stated on the packet or patient information leaflet.

Be careful to avoid taking paracetamol with other products that contain paracetamol. The packaging should state whether a product contains paracetamol or not, and how much.

Do not take paracetamol if you have ever had an allergic reaction to any of the ingredients.

Use with caution

Paracetamol should be used with caution in people who have:


liver problems

kidney problems

alcohol dependence

long-term malnutrition or dehydration


Pregnancy

Paracetamol has been used routinely through all stages of pregnancy to reduce a high temperature (fever) and relieve pain. There is no clear evidence that paracetamol has any harmful effects on the baby.

As with any medicine that is used during pregnancy, paracetamol should be taken at the lowest effective dose for the shortest possible time.

Breastfeeding

Paracetamol is considered to be the best choice of pain relief for use when breastfeeding. The amount of paracetamol that is likely to pass into breast milk is too small to be harmful to the baby.

Side effects of paracetamol  

Side effects from paracetamol are rare.

However, side effects can include:


a rash or swelling – this could be a sign of an allergic reaction

hypotension (low blood pressure) when given in hospital by infusion (a continuous drip of medicine into a vein in your arm) 

liver and kidney damage, when taken at higher-than-recommended doses (overdose)


In extreme cases the liver damage that can result from a paracetamol overdose can be fatal.

Dosage

Make sure youtake paracetamol as directed on the label or as instructed by a health professional. Unless instructed otherwise, do not take more than four doses of paracetamol within 24 hours.

If you think you have taken too much paracetamol, go to your nearestaccident and emergency (A&E) department.

Paracetamol can also be associated with blood disorders, such as thrombocytopenia (low platelet count) and leukopenia (low number of white blood cells), but this is extremely rare. 

Driving ability

Paracetamol, taken at recommended doses, is not known to interfere with your ability to drive.

 

Reporting side effects

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine that you are taking. It is run by a medicines safety watchdog called the Medicines and Healthcare Products Regulatory Agency (MHRA). See the Yellow Card Scheme website for more information.

Interactions with other medicines 

When two or more medicines are taken at the same time, the effects of one of the medicines can be changed by the other.

This is known as a drug-drug interaction. In some cases, it may not be safe to take one medicine with another because of interaction.

To check that your medicines are safe to take with paracetamol, you can:


ask your GP or local pharmacist

read the patient information leaflet that comes with your medicine

check the Medicines information tab at the top of this page


Known medication interactions

The pain-relieving effects of paracetamol may be accelerated by taking it alongside:


metoclopramide – relieves sickness and treats a number of conditions, including indigestion


The liver-damaging effect of an overdose of paracetamol may be worse if taken with:


carbamazepine – treats a number of conditions, including epilepsy and some types of pain

phenobarbital or phenytoin – used to control seizures


The effects of paracetamol may be reduced by taking it alongside:


colestyramine – treats a number of conditions, including the itchiness caused by primary biliary cirrhosis (a type of liver disease)

lixisenatide – used to treat type 2 diabetes


Paracetamol may reduce how quickly the following medications take effect:


busulfan given intravenously (directly into a vein) – used to treat some types of cancer


Paracetamol should be taken with caution if taken alongside:


imatinib – used to treat certain types of leukaemia


Taking paracetamol regularly over a long period of time may increase the blood-thinning (anticoagulant) effect of the following medications, which could increase the risk of bleeding:


warfarin


Paracetamol-containing medicines

Unless otherwise directed by your GP or pharmacist, you should not take paracetamol with other products that contain paracetamol, such as co-dydramol, co-codamol and Tramacet.

This is due to the risk of overdosing on paracetamol.

 

Interactions with food and alcohol

There are no known interactions between paracetamol and moderate alcohol intake. There are also no known interactions between paracetamol and specific foods

Missed or extra doses of paracetamol 

When taking paracetamol, follow the instructions of your doctor or pharmacist. If you've bought paracetamol over-the-counter, read the instructions on the packet or patient information leaflet that comes with the medicine.

Doses of paracetamol are usually taken every four to six hours.

Make sure you allow the recommended time between doses, and do not exceed the maximum dose for a 24-hour period.

Missed doses

If you forget to take your dose of paracetamol, check the patient information leaflet that comes with your medicine. You may be able to take the missed dose when you remember, or you may need to miss it out completely.

Don't take a double dose to make up for the missed dose – continue to leave four to six hours between doses.

Extra doses

If you accidentally take an extra dose of paracetamol, you should miss out the next dose so that you do not take more than the recommended maximum dose for a 24-hour period.

If you are concerned or you feel unwell, contact your GP or call  111.

If you have taken more than the recommended maximum dose of paracetamol, go to accident and emergency (A&E) immediately. Taking too much paracetamol may result in liver damage. This can cause nausea (feeling sick) and vomiting (being sick) that lasts around 24 hours.

In extreme cases, taking too much paracetamol may lead to:


encephalopathy (problems with brain function)

haemorrhage (bleeding)

hypoglycaemia (low blood sugar)

cerebral oedema (fluid on the brain)

death


Further advice

If you need further advice about missed or extra doses of paracetamol you can:


contact your GP or pharmacist

call 111
Painkillers paracetamol